Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 103, NWS Boston/Norton, MA

September 12, 2020

NWS Boston/Norton, MA issued this small craft advisory at Sep 12, 2020, 10:09 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2020, 10:09 AM EDT (14:09 UTC)
Expired
Sep 12, 2020, 1:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

361 
WHUS71 KBOX 121409
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1009 AM EDT Sat Sep 12 2020

ANZ231-121700-
/O.NEW.KBOX.SC.Y.0103.200912T1409Z-200912T1700Z/
Cape Cod Bay-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and 
  seas 1 to 3 feet.

* WHERE...Cape Cod Bay.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ233-234-121700-
/O.NEW.KBOX.SC.Y.0103.200912T1409Z-200912T1700Z/
Vineyard Sound-Buzzards Bay-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds around 15 kt with gusts up to 25 kt and
  seas 1 to 3 ft.

* WHERE...Vineyard Sound and Buzzards Bay.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232-121700-
/O.EXB.KBOX.SC.Y.0102.000000T0000Z-200912T1700Z/
Nantucket Sound-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds around 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet.

* WHERE...Nantucket Sound.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-254-122215-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200914T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...Southeast winds 5 to 15 kt and seas 4 to 6 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-122215-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200914T0000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...East winds 10 to 20 kt and seas 4 to 6 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-122215-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200913T0000Z/
Rhode Island Sound-Block Island Sound-
1009 AM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...East winds 10 to 15 kt with gusts up to 25 kt and seas 3
  to 5 feet.

* WHERE...Block Island Sound and Rhode Island Sound.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
798 
WHUS71 KBOX 121720
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
120 PM EDT Sat Sep 12 2020

ANZ232-121830-
/O.EXP.KBOX.SC.Y.0102.000000T0000Z-200912T1700Z/
Nantucket Sound-
120 PM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

ANZ231-233-234-121830-
/O.EXP.KBOX.SC.Y.0103.000000T0000Z-200912T1700Z/
Cape Cod Bay-Vineyard Sound-Buzzards Bay-
120 PM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

ANZ250-254-130130-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200914T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
120 PM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...Southeast winds 5 to 15 kt with gusts up to 25 kt and 
  seas 4 to 6 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-130130-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200914T0000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
120 PM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-130000-
/O.CON.KBOX.SC.Y.0102.000000T0000Z-200913T0000Z/
Rhode Island Sound-Block Island Sound-
120 PM EDT Sat Sep 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...East winds 10 to 15 kt and seas 3 to 5 feet.

* WHERE...Block Island Sound and Rhode Island Sound.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Sep 12, 9:59 AM EDT, 10 minutes earlier.

Area forecast discussion, Sep 12, 9:59 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
959 AM EDT Sat Sep 12 2020

.SYNOPSIS...
High pressure builds offshore of northern New England today.
This will bring comfortable weather today and tonight with
cooler than normal temperatures. Mainly dry weather prevails on
Sunday with milder temperatures and a bit more humid. A cold
front may bring scattered showers Sunday night followed by
seasonable and dry conditions Monday. High pressure builds in
Tuesday with cool and dry weather followed by a gradual warming
trend Wednesday into Thursday. Another front may bring a few
showers Thursday or Friday. High surf from Paulette will likely
impact the South Coast early next week especially Tuesday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

10 AM Update...

Gorgeous fall morning in progress across MA/RI/CT with temps in
the 50s and 60s along with a cool northeast breeze gusting up
to 25 mph on Nantucket. However as high pressure crest over the
region this afternoon, winds will diminish. Plenty of sunshine
today given deep layer ridge and associated anticyclonic
flow/subsidence over the region. Cool northeast flow with +8C at
925 mb streaming across +20C SST yielding steep low level lapse
rates and scattered decorative ocean effect strato-cumulus
clouds especially across eastern MA (Cape Cod and Islands) into
RI. Although mostly sunny conditions should prevail given the
column remains very dry with PWATs less than 0.5 inches.

Regarding highs this afternoon, temps aloft (+9C at 850) will
support highs of 65-70, except 70-75 inland where boundary layer
mixing will approach 850 mb. Previous forecast captures these
details nicely and remains on track, thus very little change
with this forecast update.

Earlier discussion...

Highlights

* Dry, cool and comfortable across southern New England today.

Ridge axis builds from the eastern Great Lakes this morning into
Northern New England. At the surface high pressure will move from
northern New England offshore into the Gulf of Maine and east of
Nova Scotia late in the day.

Will be a cool start to the day across southern New England.
Temperatures will rebound nicely, but it still will remain cooler
than normal for this time of year. The position of the high will
result in northeast to east flow today, at the surface and aloft.
This will advect 6-8 degree Celsius 850 hPa air into the region.
High temperatures top out into the 60s across much of the region,
but there will likely be some low 70 degree readings across the CT
River Valley and portions of the south coast.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...

Highlights

*  Dry and quiet weather continues tonight and through the majority
   of Sunday. Milder temperatures on Sunday.

A shortwave trough will lift from the central Great Lakes today
through southern Quebec tonight. A cutoff over the Upper Mississippi
River Valley will get pulled into the flow over the central Great
Lakes late tonight. This trough will lift from the central Great
Lakes into southern Quebec on Sunday. At the surface high pressure
will continue to nudge into southern New England tonight as the high
moves just south of Newfoundland. A cold front will slide across the
central Great Lakes into the eastern Great Lakes on Sunday.

Tonight...

Flow aloft shifts from a E/SE direction to a S direction. This will
advect warmer and more moist air into southern New England.
Anticipate that dewpoints will get into the lower 50s by late. At
850 hPa will see 12-14 degree Celsius air advect in.

Think that this will be another strong radiational cooling night
across southern New England. Though based on the latest high res
guidance will see some stratus advect in across eastern portions of
the CWA, and potentially central and western areas late. Based on
this have held off from the coldest guidance with the increased sky
cover after midnight despite the light winds. Nudged low
temperatures toward the 25th percentile of guidance with this in
mind. This results in another night of temperatures in the 40s
across the interior and coastal locations seeing readings in the
50s.

Have also kept the patchy fog mention across the typically prone NW
MA as clouds take the longest to reach this area. Cannot rule out
patchy fog elsewhere, but have not included in other locations due
to the amount of cloud cover forecast.

Sunday...

Have kept a dry forecast across southern New England for much of
this period. Guidance has continued to slow down the approaching
cold front. With this in mind have only slight chances of rainfall
across western areas by late in the day. However, with the
approaching front do have more of a mix of sunshine and clouds
forecast throughout the day.

Will feel milder and a bit more humid as flow will remain
southerly/southwesterly throughout the day. Expecting 15-16+ degree
Celsius 850 hPa air to advect in. Though if skies clear a bit more
than is currently forecast then will need to bump temperatures up a
bit more. Readings will generally be in the 70s across southern New
England. The southerly/southwesterly flow will advect upper 50 to
mid 60 degree dewpoints in by late in the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Big Picture...

Upper shortwave moves across Eastern Canada and the NE USA Sunday
night and Monday. The shortwave is supported by a 130-kt upper jet,
with the right entrance region sweeping Srn New England from early
Monday morning through early afternoon. Flat flow follows
during midweek. Additional shortwaves move through on Thursday
and Friday.

Model mass fields have similar forecasts through Wednesday.
Differences in shortwave movement show on the Thursday-Friday
forecasts. Forecast confidence is high through Wednesday, then
moderate Thursday-Friday.

Details...

Sunday night and Monday...

Monday shortwave drives a weak cold front through the region Monday
morning. PW values ahead of the front reach 1.75 inches but briefly.
The limited moisture may be enough for widely scattered showers.
Once the front moves through, a surge of moisture moves up the front
across the islands and possibly the South Coast Monday. Potential
for thunder? Well, convective parameters are weakly favorable with
the coastal surge on Monday with LI values 0 to -2. So a Monday
thunderstorm is possible along the South Coast but with low
likelihood. Clouds and dew points in the 60s will support min
temps in the 60s. Mixing to at least 900-mb and possibly 850-mb
will tap temps of 7 to 10C, supporting Monday max temps in the
70s.

Tuesday through Friday...

High pressure approaches Tuesday, bringing a cool northeast flow off
the water. The high moves overhead Wednesday brining a light
variable wind in general and sea breezes along the coast. A weak
cold front with limited moisture (PW around 1.3 inches) sweeps
through on Thursday with widely scattered showers at best. A
second shortwave is projected to move through on Friday. The
airmass will be more stable and moisture values lower at that
time, so any showers should be widely scattered. Temps should
be in the 60s Tuesday and in the 70s Wednesday to Friday.

Of concern is the potential for high surf and increased risk of
rip currents along south coastal beaches early next week.
Latest NHC forecast takes Paulette NW through weekend to a
position near Bermuda Monday. This track is favorable for
bringing increasing swells to outer south coastal waters since
it is aligned with great circle route for Nantucket. This threat
may persist through Wed or Thu.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

14z update...no change from previous TAFs. FEW to SCT030 with
gusty ENE winds up to 25 kt over Cape & Islands this morning,
diminishing this afternoon as high pressure builds over the
region. Earlier discussion below.

================================================================

Today...High confidence.

VFR. ENE wind shifting from the E and eventually the SE late.
Speed generally around 5-10 kts, but winds will be stronger on
the Cape and Islands. Speeds between 10-15 kts with gusts of
15-25 kts.

Tonight...High confidence.

VFR to start, but will gradually see borderline MVFR/IFR
ceilings spreading in after 06Z.

Sunday...Moderate confidence.

MVFR to borderline IFR cloud bases. Though there may be breaks
of VFR as skies may stay more SCT versus BKN/OVC. SE winds
shifting to the S with speeds of 5-10 kts.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with areas IFR possible. Chance SHRA,
patchy BR.

Monday: VFR. Breezy.

Monday Night: VFR. Windy with local gusts up to 30 kt.

Tuesday: VFR. Breezy.

Tuesday Night: Mainly VFR, with local IFR possible. Patchy BR.

Wednesday: VFR. Breezy.

&&

.MARINE...
Dry and quiet weather today, tonight and through much of Sunday.
Small Craft Advisories continue across all of the outer waters and
the waters just south of RI. High pressure will relax the wind gusts
to just below Small Craft Advisory criteria today out of the ENE/E.
However, seas will remain heightened.

Confidence remains high in winds continuing to diminish tonight with
the direction shifting to the E/SE. Winds eventually shift to the S
on Sunday. Waves remain heightened through Sunday across the outer
waters, so have extended the Small Craft Advisory through Sunday.
Suspect it will need to be extended into early next week in
future updates.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, slight chance of thunderstorms.

Monday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers.

Monday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Rough seas up to 10 ft.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Tuesday Night: Winds less than 25 kt. Local rough seas.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ250-254>256.

&&

SYNOPSIS...WTB/BL
NEAR TERM...WTB/Nocera/BL
SHORT TERM...BL
LONG TERM...WTB
AVIATION...WTB/Nocera/BL
MARINE...WTB/BL
Hazardous weather outlook, Sep 12, 4:22 AM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sat Sep 12 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-130830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-130830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.